Alert archive / Florida / High Surf Advisories in 2018
High Surf Advisory 4, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Mar 28, 2018, 4:11 AM EDT for Volusia County, Florida. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2018, 4:11 AM EDT (08:11 UTC)
- Expired
- Mar 29, 2018, 10:00 AM EDT
- In force
- 30 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 8.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018 WHUS42 KMLB 280811 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 411 AM EDT Wed Mar 28 2018 FLZ047-054-059-064-141-147-290000- /O.NEW.KMLB.SU.Y.0004.180328T0811Z-180329T1400Z/ /O.NEW.KMLB.RP.S.0009.180328T0811Z-180329T0000Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 411 AM EDT Wed Mar 28 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EDT THURSDAY... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Melbourne has issued a High Surf Advisory, which is in effect until 10 AM EDT Thursday. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect through this evening. * WAVES AND SURF...Open ocean waves will build to 8 to 10 feet this afternoon, with breaking waves in the surf zone increasing to 6 to 8 feet. * TIMING...The surf zone will be hazardous due to rough surf and life threatening rip currents through tonight. * IMPACTS...Heavy breaking waves can knock you down and make you susceptible to seaward flowing rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches and produce localized beach erosion and dangerous swimming conditions. There is also a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
820 WHUS42 KMLB 290758 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 358 AM EDT Thu Mar 29 2018 FLZ047-054-059-064-141-147-300000- /O.NEW.KMLB.RP.S.0010.180329T0800Z-180330T0000Z/ /O.CON.KMLB.SU.Y.0004.000000T0000Z-180329T1400Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 358 AM EDT Thu Mar 29 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Melbourne has issued a High Rip Current Risk, which is in effect through this evening. * WAVES AND SURF...Breaking waves in the surf zone will be 5 to 7 feet. * TIMING...The surf zone will be hazardous due to rough surf and life threatening rip currents through this evening. * IMPACTS...Heavy breaking waves can knock you down and make you susceptible to seaward flowing rip currents. Volusia County Ocean Rescue reported 27 water rescues on Wednesday with one person transported to the hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... High surf will affect the beaches and produce localized beach erosion and dangerous swimming conditions. There is also a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
561 WHUS42 KMLB 291407 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 1007 AM EDT Thu Mar 29 2018 FLZ047-054-059-064-141-147-300000- /O.EXP.KMLB.SU.Y.0004.000000T0000Z-180329T1400Z/ /O.CON.KMLB.RP.S.0010.000000T0000Z-180330T0000Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 1007 AM EDT Thu Mar 29 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH SURF ADVISORY HAS EXPIRED... * TIMING...The greatest threat for strong rip currents will be early this afternoon due to tidal effects. * IMPACTS...Even though the High Surf Advisory has expired, rough surf conditions will continue. When the rip current risk is high, the surf is dangerous for all levels of swimmers. Volusia County Ocean Rescue reported 27 water rescues on Wednesday with one person transported to the hospital. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Mar 28, 4:09 AM EDT, 2 minutes earlier.
Area forecast discussion, Mar 28, 4:09 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
409 AM EDT Wed Mar 28 2018
.DISCUSSION...
...Hazardous Beach and Boating Conditions Today...
Today-Tonight...Surface high pressure centered to our east will have
an axis extending across north Florida today then settle closer to
east central Florida late tonight. This will maintain a mild
onshore wind flow which gradually veers from east/southeast starting
out the day to south/southeast late tonight. Ridging aloft over
the area will make only slow eastward progress through tonight.
This will maintain a strong low level subsidence inversion, so no
appreciable increase in moisture is indicated and we will remain
dry. High temperatures will be near normal in the upper 70s to
lower 80s and overnight lows should be a few degrees above normal
in the upper 50s to lower 60s.
If going to the beaches, the surf zone will be hazardous due to
large breaking waves and rip currents.
Thursday...Upper-level anticyclone gives way to approach of broad
longwave trough, which reaches MS River by late in the day.
Meanwhile, expansive surface high remains offshore Carolina/GA/FL
coast with ridge axis extending across central peninsula. Ridge axis
drops to southern peninsula overnight. Dry pattern continues with
warming trend. Max temps averaging near 5 degrees above climo inland
(mid 80s) to near/slightly above climo along coast.
Friday-Tuesday...Upper trough axis reaches eastern seaboard early
Saturday, with passage of trailing shortwave across north FL late
Sunday. Flow becomes zonal Monday, then weakly anticyclonic Tuesday.
ECMWF has come into much better agreement with GFS timing and
moisture characteristics of associated cold front. Front likely to
drop to northern FL Fri afternoon, bringing scattered showers to the
northern third of CWA, isolated showers central portions, and
remaining dry across the south. Front should slowly progress to the
southern peninsula during Saturday, with highest POPs (30-40
percent) shifting from northern CWA (Fri night) to southern CWA (Sat
and Sat night). Front should then lift back northward toward central
FL Sun as shortwave approaches, with highest rain chances across
central/south areas. Isolated showers may linger Sun night-Mon,
mainly across the south. Building surface high over the western
Atlantic Tue may tap upstream moisture to prolong small shower
chance areawide.
Temps remain above normal Fri in advance of front, then briefly
cooler Sat (several degrees below normal) as front drops south and
considerable cloud cover encompasses region. Warming trend becomes
re-established Sun-Tue as low-mid 80s return (possibly even some
upper 80s inland early next week).
&&
.AVIATION...VFR with a few ceilings at or above FL035, especially
along the coast.
&&
.MARINE...
Today-Tonight...Hazardous conditions for small craft operation will
continue. Southeast winds will be 10-15 knots, except closer to a
solid 15 knots in the southern waters. A long period northeast
swell will keep sea heights elevated 5-7 feet nearshore and 8-10
feet offshore.
Thursday...SE winds increase to around 15 kt during the day, then
veer south around 10 kt overnight. Long fetch of onshore winds
continues, with seas remaining 8-10 ft away from the immediate coast
and 5-8 ft close to the beaches. High Surf Advisory will continue
through the morning high tide cycle, with Small Craft Advisory for
hazardous seas necessary through the afternoon.
Friday-Sunday...Frontal trough will drop into the northern waters
late in the day, then progress very slowly southward overnight into
Sat morning. Gradient should slacken as boundary approaches,
followed by NW wind shift near 10 kt. NE flow will bridge the front
Sat, becoming 10-15 kt. Winds will then veer E 10 kt Sat night and 5-
10 kt Sun as high pressure zone extends from offshore Mid Atlantic
coast to FL panhandle. Combined seas will subside significantly, to
3-4 ft nearshore and up to 5 ft offshore Fri, then 2-3 ft nearshore
and up to 4 ft offshore over the weekend. Periods of scattered
showers through the forecast period due to the the nearby lingering
frontal/moisture band.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 78 61 81 64 / 0 0 0 10
MCO 81 61 86 63 / 0 0 0 10
MLB 78 64 80 65 / 0 0 0 0
VRB 77 64 80 64 / 0 0 0 10
LEE 82 61 85 64 / 0 0 0 10
SFB 80 61 84 63 / 0 0 0 10
ORL 80 62 85 64 / 0 0 0 10
FPR 77 63 80 64 / 0 0 0 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...High Surf Advisory until 10 AM EDT Thursday for Coastal Volusia
County-Indian River-Martin-Northern Brevard County-Southern
Brevard County-St. Lucie.
AM...Small Craft Advisory for hazardous seas until 4 PM EDT Thursday
for Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
Sebastian Inlet 20-60 nm.
&&
SHORT TERM...Lascody
LONG TERM....SprattHazardous weather outlook, Mar 27, 7:50 PM EDT, 8 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 750 PM EDT Tue Mar 27 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-281000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 750 PM EDT Tue Mar 27 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .WIND AND SEA IMPACT... A building long period swell will keep conditions hazardous for small craft operation tonight with seas of 7 to 8 feet. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Large swells will keep high seas in place through Thursday. The swells will also increase the danger for rip currents through late week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Combs/Cristaldi
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:11 AM EDT | Rip Current Statement | MLB | Volusia | 16 hr |
Nearby
High Surf Advisories in Florida, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.